North Carolina, 2016

Flash Flood and Lightning Strike in North Carolina, May 29, 2016

May 29, 2016 · NWS RAH · 2 events in 1 county or zone

Tropical Storm Bonnie stalled just off the coast of South Carolina during the afternoon and evening. Rain bands from Bonnie extended into Central North Carolina during the evening hours, resulting in a band of isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Tropical Storm Bonnie stalled just off the coast of South Carolina during the afternoon and evening. Rain bands from Bonnie extended into Central North Carolina during the evening hours, resulting in a band of isolated showers and thunderstorms. One storm produced locally heavy rainfall, which resulted in flash flooding. In addition the the flooding, lightning struck and injured one person and also started a fire at a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:24 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, May 29, 1:24 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
224 PM EDT Sun May 29 2016

.SYNOPSIS...Tropical cyclone Bonnie will track inland along the South
Carolina coast today, then turn northeast and track along the North
Carolina coast through early next week.

&&

.NEAR TERM /Today and Tonight/...
As of 220 PM EDT...

Tropical cyclone Bonnie has tracked inland over southern SC. Shower
activity increased over central NC coincident with Bonnie's landfall
this morning, with the heaviest activity early this afternoon
focused invof an inverted trough/coastal front south and southeast
of the Triangle where PWAT values are AOA 2.00" and weak diurnal
destabilization has yielded 250-500 J/kg of mlcape. The primary
forecast concern this afternoon will be a potential for isolated
flash flooding in areas repeatedly affected by heavy showers and a
low-end potential for a brief/isolated tornado from the Triangle
southward into the sandhills and eastward into the coastal plain
where the latest SPC mesoanalysis data indicated supercell composite
parameter values of 1-2. Given a mean storm motion from the SE
(~160degrees), cyclonic updrafts exhibiting deviant motion will tend
to propagate to the N/NNE (from ~190 degrees). A rotating updraft
exhibiting deviant motion toward the N/NNE and echo tops approaching
40 KFT was observed in Lenoir county late this morning, and brief
periods of weak low/mid-level rotation have been observed in
additional updrafts since then. This lends strong support to the
notion that a low-end risk for a brief/isolated tornado is present
south and east of the Highway 1 corridor this afternoon through this
evening. -Vincent

&&

.SHORT TERM /Monday through Monday night/...
As of 215 PM Sunday...

The remnants of TD Bonnie are expected to track very slowly ENE from
northeastern SC into southeastern NC Monday and Monday night.
Additional locally heavy rain is expected over portions of central
NC with the main focus likely along or near the track of the low.
This would place the SE Piedmont, Sandhills, and Coastal Plain in
the heaviest QPF of 1 to 1.5 inches with locally higher totals. POP
and QPF will be lower back in the NW Piedmont where some drier
low level air will advect off the higher terrain into the far
western Piedmont lowering the PW's and lift there. Skies should
range from Cloudy down east to variably cloudy in the western
Piedmont. Showers and isolated thunderstorms will affect the eastern
third of the region with much more scattered showers to the west.
Highs Monday will again be held down by the clouds and rain,
especially in the east where readings will be in the 70s to near 80.
Highs in the western Piedmont should be around 80. Lows generally in
the 65-70 range.

&&

.LONG TERM /Tuesday through Sunday/...
As of 205 PM Sunday...

The remnants of TD Bonnie are still expected to be a factor into
Tuesday and possibly Wednesday for eastern sections of NC. We will
follow the latest NHC forecasts which indicates a very slow moving
depression finally beginning to get steered a bit quicker NE along
the coast Tuesday afternoon through Wednesday.

Models are in good agreement in depicting the highest
POP near the coast along a low level boundary and very
near the track of the low. This appears very reasonable although
there will be a chance of showers and isolated thunderstorms inland
with the QPF much lower than along the track of the low. QPF of
0.25 to 0.50 with locally higher totals can be expected over the far
eastern Coastal Plain with QPF of 0.25 or less inland over much of
central NC. Day time temperatures will be held in check but the
humidity levels will remain high. Expect highs to reach back into
the 80-85 range Tuesday and Wednesday. Lows in the mid to upper
60s.

Later in the week, expect the influence of the TD to give way as the
remnant low is bumped east as mid level troughing moves out of the
Rockies and heads eastward. This system should approach the
Appalachians and mid-Atlantic region next weekend and is expected to
bring significant convective rains at times by the end of the week
into the weekend. A slow moving cold front is expected to stall over
the SE states by the weekend focusing heavy QPF. Lows will be well
above normal 65-70 and highs in the 80s cooling into the 75-82 range
by Sunday.

&&

.AVIATION /18Z Sunday through Friday/...
As of 200 PM Sunday...

24-hr TAF Period: MVFR/IFR conditions associated with scattered
showers and isolated thunderstorms will be most likely to affect the
RDU/FAY/RWI terminals this afternoon and evening, though sub-vfr
conditions will remain possible at the Triad terminals as well.
Similar conditions will persist through the remainder of the TAF
period in association with nearby tropical cyclone Bonnie, located
inland over southern SC at 18Z. Bonnie (or Bonnie's remnants) are
expected to stall, then track slowly northeast through coastal NC
onMonday and Tuesday.

Looking ahead: Sub-VFR condition associated with showers, isolated
thunderstorms and low ceilings will persist through mid-week as
Bonnie's remnants track slowly norheast along the NC coast. The
FAY/RWI terminals are most likely to be affected, followed by
RDU, and finally INT/GSO. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Badgett
LONG TERM...Badgett
AVIATION...Vincent
Hazardous weather outlook, May 29, 12:46 PM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT SUN MAY 29 2016

NCZ007>011-021>028-038>040-073>076-083-084-301800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
146 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA
THIS AFTERNOON INTO TONIGHT AS TROPICAL CYCLONE BONNIE STALLS
NEAR OR JUST INLAND OF THE SOUTH CAROLINA COAST. ISOLATED FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ041>043-077-078-085-086-088-089-301800-
WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
146 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA
THIS AFTERNOON INTO TONIGHT AS TROPICAL CYCLONE BONNIE STALLS
NEAR OR JUST INLAND OF THE SOUTH CAROLINA COAST. ISOLATED FLASH
FLOODING WILL BE POSSIBLE.

A BRIEF...ISOLATED TORNADO CANNOT BE RULED OUT FROM THE TRIANGLE
SOUTHWARD INTO THE SANDHILLS AND EASTWARD INTO THE COASTAL PLAIN
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 1:06 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT SUN MAY 29 2016

NCZ085-086-291845-
SCOTLAND NC-HOKE NC-
206 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
SCOTLAND AND HOKE COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANTIOCH...OR NEAR RAEFORD...MOVING NORTHWEST
AT 15 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAEFORD...ANTIOCH...WAGRAM...ASHLEY HEIGHTS...BOWMORE...SILVER CITY...CAMP
MACKALL AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION IN THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.

&&

LAT...LON 3501 7953 3503 7950 3504 7946 3513 7937
      3520 7928 3520 7926 3490 7910 3483 7919
      3484 7928 3483 7935
TIME...MOT...LOC 1805Z 137DEG 12KT 3489 7924

VINCENT
Special weather statement, May 29, 1:46 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SUN MAY 29 2016

NCZ077-088-291930-
CUMBERLAND   NC-HARNETT   NC-
246 PM EDT SUN MAY 29 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTH CENTRAL
CUMBERLAND AND SOUTHEASTERN HARNETT COUNTIES UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GODWIN...OR 12 MILES SOUTH OF LILLINGTON...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LILLINGTON...GODWIN...ERWIN...WADE...FALCON...LINDEN...BUIES CREEK...
ANDERSON CREEK AND TIMBERLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

LAT...LON 3533 7905 3548 7875 3522 7862 3521 7863
      3513 7880
TIME...MOT...LOC 1846Z 147DEG 16KT 3522 7874

30
Special weather statement, May 29, 2:37 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT SUN MAY 29 2016

NCZ041-042-077-292015-
JOHNSTON   NC-WAKE   NC-HARNETT   NC-
337 PM EDT SUN MAY 29 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
JOHNSTON...SOUTHWESTERN WAKE AND EASTERN HARNETT COUNTIES UNTIL 415
PM EDT...

AT 337 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENSON...OR 12 MILES EAST OF LILLINGTON...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GARNER...FUQUAY-VARINA...DUNN...ANGIER...BENSON...HOLLY SPRINGS...ERWIN...
COATS...LAKE BENSON AND BUIES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3565 7888 3573 7856 3532 7847 3531 7853
      3532 7854 3530 7857 3530 7858 3529 7859
      3527 7868
TIME...MOT...LOC 1937Z 162DEG 20KT 3537 7860

30

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Hoke

When
May 29, 4:35 PM EST
Where
Hoke County, 0.89 mi NE of Arabia
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.960, -79.110

A female was struck by lightning approximately 2 miles west-southwest of Rockfish. Lightning was also responsible for a house fire shortly after 6 PM on the 1100 block of Turnpike Road in Fayetteville.

Flash Flood, Hoke

When
May 29, 5:03 PM EST to 7:00 PM EST
Where
Hoke County, 1.83 mi SW of Raeford to 1.23 mi W of Antioch
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
34.962, -79.244

Heavy rainfall associated with a thunderstorm in the rain band of Tropical Storm Bonnie resulted in flash flooding along highway 211 south of Raeford.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637993, 637992.